Virginia, 2004

Flood in Virginia, June 17, 2004

June 17, 2004 · NWS RNK · 1 event in 1 county or zone

Heavy, flash flooding producing rains across the smaller creeks that feed into the Dan River caused rises downstream in South Boston during the 17th. 4 feet 1:30 pm that afternoon, then fell below flood stage at 10:00 pm that evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy, flash flooding producing rains across the smaller creeks that feed into the Dan River caused rises downstream in South Boston during the 17th. The Dan River rose above the 19 foot flood stage at 2:00 am on the 17th, cresting at 21.4 feet 1:30 pm that afternoon, then fell below flood stage at 10:00 pm that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 12:22 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 17, 12:22 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 AM EDT THU JUN 17 2004

.AVIATION...UPDATED.

PCPN HAS DEPARTED THE AREA WITH SKIES BECOMING CLR.  SOME RIVER
VALLEY LOCATION IN THE MTNS HAVE ALREADY DEVELOPED VIS LESS THAN
1SM.  MVFR CONDITIONS ACROSS MAJORITY OF THE AREA 06-08Z EXCEPT IN
MTN RIVER VALLEY LOCATIONS...THEN DECOUPLING WILL BRING PATCHY DENSE
FOG TO THE REST OF THE CWA (LIFR CONDITIONS AFTER 09Z).  AT
500Z...DEWPOINTS IN THE MID 60S TO LOWER 70S.  SFC DEW POINT
DEPRESSION 3F DEGREES OR LESS. FOG SHOULD BURN OFF SHORTLY AFTER
SUNRISE.

UPPER LEVEL RIDGE ACROSS SE USA SHOULD KEEP PCPN DIURNAL.  WITH NO
SIGNIFICANT BOUNDARIES OR WAVES TO RIDE OVER RIDGE AND INTO THE AREA
THE NEXT 24 HOURS...PCPN GENERATION LOOKS TO BE HEATING AND
OROGRAPHICALLY INDUCED.  TSRA ACTIVITY TO BEGIN 16-18 ACROSS THE
MTNS THEN SPREAD INTO THE FOOTHILLS AND PIEDMONT OF VA/NC AFTER
20Z.  COVERAGE WILL BE ISO/SCT...SO WILL LEAN TOWARD VCTS RATHER
THAN A TEMPO GROUP.  SKIES BECOMING CLR THU EVENING WITH FOG
DEVELOPING BY MIDNIGHT IN LOCATIONS WHERE RAIN FELL AND RIVER
VALLEYS.

&&
.................................................................
.................. PREVIOUS DISCUSSION ...........................
.................................................................

.SHORT TERM (THROUGH FRIDAY NIGHT)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 745 PM EDT WED JUN 16 2004

UPDATE...AS PREVIOUSLY DISCUSSED...CONVECTION EXPECTED TO CONTINUE
DISSIPATING THROUGH 02Z OR 03Z.  WILL THEN SEE LOW CLOUDS AND FOG
FORM LATER ON TONIGHT.  CURRENT GRIDS HANDLE THIS FAIRLY WELL...SO
NO MAJOR ADJUSTMENT NEEDED.  WILL ONLY TWEAK CURRENT TEMPS...AND
THEN ADJUST POPS AND RAIN WORDING.

REMAINDER OF PREVIOUS SHORT TERM DISCUSSION FOLLOWS...

5H RIDGE OVER THE SOUTHEAST TO BE SUPPRESSED SOMEWHAT...BUT HIGH
ENOUGH HEIGHTS THURSDAY TO PROPEL TEMPS WELL INTO THE 80S OUT
EAST...EVEN CLOSE TO 90. CLOUDS WILL AGAIN BE THE INHIBITING FACTOR.

FLOW IS MORE WESTERLY TOMORROW...SO AGAIN THINKING BEST CHANCE OF
CONVECTION WILL BE IN THE WEST...THEN SHIFT EAST DURING THE LATE
MORNING AND AFTN. MODELS KEEP GOOD MOISTURE AND THETA-E RIDGE INTO
THE WRN CWA...ALONG BLUE RIDGE TOO TOMORROW...WHILE WEAK S/W
APPROACHES FROM THE OH VLY LATE IN THE DAY. WITH THIS WAVE MOVING
KEPT SLIGHT CHANCE IN THE WEST OVERNIGHT.

UPPER PATTERN BECOMES FASTER BY FRIDAY....WITH STRONGER S/W MOVING
ACROSS THE GRTLKS. THIS WILL SEND A FRONT TOWARD THE NRN FA BY
FRIDAY NIGHT. DURING THE DAY FRIDAY...STILL LOOKING AT MAINLY
AFTN/EARLY EVENING CONVECTION.

WORRY FRIDAY NIGHT INTO SAT...IS FOR POSSIBLE MCS TO DIVE INTO THE
FA FROM THE WEST...BUT STILL EARLY TOO TELL EXACTLY HOW FAR IT WILL
GET EAST...SO HAVE ADDED SLIGHT CHANCE POPS IN LATE FRI NIGHT INTO
SAT MORNING FOR THE WEST.

TEMPS WILL BE DEPENDENT ON SKY CONDITION. AGAIN IN THIS VERY HUMID
AIRMASS...FEEL THAT THE WARMER MOS IS OVERDONE...AND HAVE TRIMMED
OFF AND GONE WITH A COOLER SOLUTION...ALTHOUGH IT WILL NOT BE
COOL...ESPECIALLY IN THE PIEDMONT. WITH DEWPOINTS IN THE UPPER
60S/AROUND 70...AND HIGHS APPROACHING 90...HEAT INDICES BY FRIDAY
WILL BE APPROACHING TRIPLE DIGITS. THIS WILL ALSO NEED TO BE
MONITORED...BUT DO NOT FORESEE A THREAT OF HEAT ADVISORY...JUST HOT
ENOUGH TO WARRANT CAUTION...SPS.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 745 PM EDT WED JUN 16 2004

THE UPPER PATTERN IS GOING TO BE ZONAL...WITH SRN EDGE OF WESTERLIES
HANGING IN OR JUST NORTH OF THE FA. FRONT DIPS SOUTH THROUGH THE
FA...STALLING JUST IN MY SRN CWA SAT MORNING...THEN LIFTING BACK
NORTH IN RESPONSE TO A WAVE OF LOW PRS MOVING ACROSS THE WRN OH VLY
ON SUNDAY. THIS LOW MOVES INTO THE MID ATLC BY MONDAY MORNING...WITH
E-W ORIENTED FRONT SETTING UP CLOSE TO THE AREA THROUGH WED.
ATTM...HAVE KEPT IN CHANCE OF PRECIP IN MY SRN FA SAT...AS THINK
ENOUGH DRY AIR MAY KEEP CONVECTION SQUEALCHED IN THE NORTH.

WITH LOW MOVING THROUGH TO THE NORTH SUNDAY...HAVE CHANCE IN THE
WEST ALL DAY....THEN KEEP POPS DIURNAL MON-WED.

TEMPS DURING THE PERIOD SHOULD REMAIN AT OR ABOVE NORMAL WITH 5H
HGTS HANGING AROUND 588. STAYING PRETTY HUMID AS WELL...AS HARD
PRESSED TO GET FRONTS THROUGH OUR FA THIS TIME OF YEAR...WITHOUT ANY
GOOD PUSH FROM THE NORTH.
&&

.AVIATION...

THUNDERSTORM AND SHOWER ACTIVITY SLOWLY DECREASING ACROSS THE AREA
AT THIS TIME...WITH MOST OF THE ACTIVITY OUTSIDE OF ANY TAF
LOCATIONS.  EXPECT THIS DECREASING TREND TO CONTINUE FOR THE NEXT
FEW HOURS.  WITH WINDS DYING OFF...EXPECT FOG AND STRATUS TO DEVELOP
BY MIDNIGHT...ESPECIALLY OVER AND NEAR AREAS THAT RECEIVED RAINFALL
EARLIER TODAY.  MOST TAFS WILL ENCOUNTER AT LEAST TEMPO IFR/LIFR
CONDITIONS BY MORNING.  FOG AND STRATUS WILL BEGIN TO BREAK UP BY
13Z MOST AREAS...WITH MVFR CONDITIONS BE COMMON UNTIL AROUND 16Z.
AS HAS BEEN ALL TO COMMON LATELY...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON.  RIGHT NOW...HARD TO
PIN DOWN EXACT LOCATIONS...SO BASICALLY WENT WITH TEMPO TSRA GROUPS
DURING THE AFTERNOON HOURS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

UPDATED BY:  RCS
Hazardous weather outlook, Jun 16, 5:03 AM EST, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 AM EDT WED JUN 16 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
603 AM EDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS ARE EXPECTED
THIS AFTERNOON. ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Halifax

When
June 17, 2:00 AM EST to 10:00 PM EST
Where
Halifax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407146.